Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 72, NWS New Orleans, LA

September 1, 2008Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Sep 1, 2008, 10:27 AM CDT for Pearl River County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 10:27 AM CDT (15:27 UTC)
Expired
Sep 1, 2008, 11:00 AM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 6:30 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 011527
TORLIX
MSC109-011600-
/O.NEW.KLIX.TO.W.0072.080901T1527Z-080901T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1027 AM CDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 1100 AM CDT

* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PEARL RIVER
  COUNTY...OR 9 MILES NORTHEAST OF POPLARVILLE...MOVING NORTHWEST AT
  61 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL PEARL RIVER COUNTY AT 1040 AM CDT

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3100 8944 3102 8942 3102 8939 3099 8933
      3094 8932 3082 8940 3096 8975 3097 8972
      3101 8973 3101 8956 3103 8955 3103 8951
TIME...MOT...LOC 1527Z 118DEG 53KT 3095 8946

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 4:45 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 4:45 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 AM CDT MON SEP 1 2008

.DISCUSSION... GUSTAV WILL BE THE MAIN ISSUE FOR THE NEXT 24
HOURS AT LEAST. THE STORM IS EXPECTED TO MAKE LANDFALL THIS
MORNING SOMEWHERE IN THE VICINITY OF TIMBALIER ISLAND. WITH
PRECIPITABLE WATER VALUES BETWEEN 2.5 AND 3 INCHES...AGREE WITH
TRENDS FROM HPC OF 6 TO 12 INCHES WITH ISOLATED VALUES NEAR 20.
WORST OF RAIN WILL BE THROUGH TUESDAY MORNING...BUT WILL STILL SEE
SOME INTO AT LEAST WEDNESDAY. THIS FORECAST PACKAGE WILL IN
GENERAL BE A CONTINUATION OF PREVIOUS PACKAGE. 35

.AVIATION...
HURRICANE GUSTAV WILL BE THE MAIN IMPACT TO ALL OF THE TERMINALS
THROUGH THIS EVENING THEN IMPROVING CONDITIONS ARE EXPECTED LATE
TONIGHT AND TUESDAY. INCREASING WINDS AND SEVERAL BANDS OF
CONVECTION WITH SQUALLS WILL MOVE ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI THROUGHOUT THE DAY AND INTO TONIGHT WITH THE
WORST CONDITIONS EXPECTED AT KMSY AND KBTR.  22
&&

.MARINE...
HURRICANE GUSTAV WILL BE THE MAIN IMPACT THROUGH WEDNESDAY FOR THE
COASTAL WATERS. HURRICANE CONDITIONS WILL CONTINUE TODAY BUT
DIMINISH TO TROPICAL STORM FORCE FROM EAST TO WEST LATE IN THE
AFTERNOON AND EVENING AS GUSTAV CLEARS THE COASTAL WATERS. THE
REMAINS OF GUSTAV WILL THEN STALL OVER EASTERN TEXAS...WHICH WILL
KEEP WINDS AND SEAS UP THROUGH THE MIDDLE OF THE WEEK.  22
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  72  83  73 / 100 100  90  70
BTR  83  73  84  73 / 100 100  90  70
MSY  82  77  85  77 / 100 100  90  70
GPT  84  73  86  75 /  90 100  90  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...ST. CHARLES...ST.
     JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

     HURRICANE WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
     BATON ROUGE...AND WEST FELICIANA.

     TROPICAL STORM WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: AND WASHINGTON.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

MS...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: AMITE...PEARL RIVER...PIKE...WALTHALL...AND
     WILKINSON.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...AND JACKSON.

&&
Hazardous weather outlook, Sep 1, 5:02 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
502 AM CDT MON SEP 1 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
502 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
HURRICANE GUSTAV WILL MAKE LANDFALL IN SOUTH CENTRAL LOUISIANA
THIS MORNING. SIGNIFICANT STORM SURGE FLOODING IS POSSIBLE IN LOW
LYING AREAS...ESPECIALLY NEAR AND TO THE EAST OF WHERE THE CENTER
MAKES LANDFALL. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED
OVER MUCH OF THE AREA TODAY INTO TONIGHT...WITH TROPICAL STORM
FORCE GUSTS OBSERVED FARTHER INLAND. THERE WILL BE A THREAT OF
ISOLATED TORNADOES...ESPECIALLY THIS MORNING. WIDESPREAD VERY
HEAVY RAINFALL MAY CAUSE FLASH FLOODING TODAY AND TONIGHT.
RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE TODAY AND
TONIGHT. THIS MAY PRODUCE MODERATE TO MAJOR FLOODING ALONG SOME
RIVERS.

TROPICAL STORM TO HURRICANE FORCE WINDS WILL CONTINUE ACROSS THE
COASTAL WATERS FOR MUCH OF THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE ON TUESDAY
WITH GUSTAV...WHICH IS EXPECTED TO BE A TROPICAL STORM AT THAT
TIME. IN ADDITION...HEAVY RAINFALL WILL STILL BE POSSIBLE...WITH
STORM TOTALS OF NEAR 20 INCHES POSSIBLE IN ISOLATED LOCATIONS.
FLOODING OF RIVERS MAY CONTINUE FOR SEVERAL DAYS.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE
OPERATIONS TODAY.

In the hours before

Special weather statement, Sep 1, 6:20 AM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CDT MON SEP 1 2008

LAZ069-011230-
LOWER PLAQUEMINES-
620 AM CDT MON SEP 1 2008

...TIDE LEVEL RISING RAPIDLY AT POINTE A LA HACHE...

AT 530 AM...THE UNITED STATES GEOLOGICAL SURVEY TIDE STATION...
NORTHEAST BAY GARDENE NEAR POINT A LA HACHE...HAD RISEN NEARLY 9 FEET
SINCE LAST EVENING. HURRICANE GUSTAV HAS NOT MADE LANDFALL AND THE
TIDE LEVEL ASSOCIATED WITH THE STORM SURGE MAY INCREASE WATER LEVELS
AN ADDITIONAL 1 TO 3 FEET.
Local storm report, Sep 1, 6:44 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TROPICAL STORM   BELLE CHASSE            29.85N 90.00W
09/01/2008                   PLAQUEMINES        LA   AMATEUR RADIO

            REPORTED 69 MPH SUSTAINED WIND WITH HIGHER GUSTS.

0630 AM     HURRICANE        GRAND ISLE              29.21N 90.03W
09/01/2008                   JEFFERSON          LA   AMATEUR RADIO

            POWER OUT ON ENTIRE ISLAND. 6-8 FOOT WAVES.

0630 AM     STORM SURGE      POINTE A LA HACHE       29.58N 89.79W
09/01/2008  E9.00 FT         PLAQUEMINES        LA   EMERGENCY MNGR

            RISING QUICKLY. REPORTED BY EOC.

&&

RICKS
Local storm report, Sep 1, 7:19 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
719 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       GRAND ISLE              29.21N 90.03W
09/01/2008  M14.61 INCH      JEFFERSON          LA   MESONET

            24 HOUR ACCUMULATION FROM MESOWEST HADS PLATFORM.

&&

RICKS
Local storm report, Sep 1, 7:51 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
751 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HURRICANE        GRAND ISLE              29.21N 90.03W
09/01/2008                   JEFFERSON          LA   MESONET

            MESONET OBSERVATION MEASURED ESE 105 MPH. RAINFALL
            UPDATED TO 14.76 INCHES. WATER LEVEL 4.04 FEET. PRESSURE
            977.9 MILLIBARS. BAROMETRIC V.

&&

RICKS
Local storm report, Sep 1, 8:30 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     TORNADO          10 W KILN               30.42N 89.60W
09/01/2008                   HANCOCK            MS   AMATEUR RADIO

            REPORTED BY HAM RADIO OPERATOR N5WLW AT STENNIS SPACE
            CENTER MOVING NORTHWEST.

&&

PGRIGSBY
Local storm report, Sep 1, 9:23 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
923 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     TORNADO          2 NW PICAYUNE           30.55N 89.70W
09/01/2008                   PEARL RIVER        MS   EMERGENCY MNGR

            POSSIBLE TORNADO AT HIGHWAY 43 AND INSIDE ROAD NORTH OF
            PICAYUNE. LARGE TREE UPROOTED.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:12 AM CDTTornado WarningLIXHancock, Harrison33 min
Sep 1, 7:00 AM CDTTornado WarningLIXHancock30 min
Sep 1, 8:20 AM CDTTornado WarningLIXHancock25 min
Sep 1, 8:51 AM CDTTornado WarningLIXHarrison, Jackson, Pearl River24 min
Sep 1, 8:55 AM CDTTornado WarningLIXHancock, Pearl River35 min
Sep 1, 9:14 AM CDTTornado WarningLIXHarrison, Jackson31 min
Sep 1, 9:27 AM CDTTornado WarningLIXHancock, Pearl River33 min
Sep 1, 9:34 AM CDTTornado WarningLIXHancock, Harrison, Pearl River26 min
Sep 1, 9:56 AM CDTRiver Flood WarningLIXHarrison39 hr
Sep 1, 9:56 AM CDTRiver Flood WarningLIXHarrison59 hr
Sep 1, 9:56 AM CDTRiver Flood WarningLIXHarrison39 hr
Sep 1, 10:04 AM CDTTornado WarningLIXHancock, Harrison, Pearl River26 min
Sep 1, 10:06 AM CDTRiver Flood WarningLIXHancock25 hr
Sep 1, 10:28 AM CDTTornado WarningLIXHarrison32 min
Sep 1, 10:47 AM CDTTornado WarningLIXJackson28 min
Sep 1, 10:58 AM CDTTornado WarningLIXHarrison32 min
Sep 1, 11:28 AM CDTTornado WarningLIXWalthall32 min
Sep 1, 11:33 AM CDTTornado WarningLIXHarrison, Jackson27 min
Sep 1, 12:02 PM CDTTornado WarningLIXHarrison, Jackson58 min
Sep 1, 12:14 PM CDTTornado WarningLIXPearl River31 min
Sep 1, 12:29 PM CDTTornado WarningLIXJackson31 min
Sep 1, 12:57 PM CDTTornado WarningLIXJackson33 min
Sep 1, 1:30 PM CDTTornado WarningLIXJackson30 min
Sep 1, 2:00 PM CDTTornado WarningLIXHarrison, Jackson60 min
Sep 1, 4:02 PM CDTTornado WarningLIXHancock28 min
Sep 1, 4:33 PM CDTTornado WarningLIXHancock, Pearl River57 min
Sep 1, 6:59 PM CDTTornado WarningLIXAmite31 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.